Alert archive / Alabama / Wind Advisories in 2010

Wind Advisory 15, NWS Birmingham, AL

May 2, 201039 counties in Alabama

NWS Birmingham, AL issued this wind advisory at May 2, 2010, 3:32 AM CDT for 39 counties in Alabama. It took effect at May 2, 2010, 6:13 AM CDT. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
May 2, 2010, 3:32 AM CDT (08:32 UTC)
In effect from
May 2, 2010, 6:13 AM CDT
Expired
May 3, 2010, 1:00 AM CDT
In force
19 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.5 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2010-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 748 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2010-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
748 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
347 m²/s²
Significant tornado parameter
0.9
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

838 
WWUS74 KBMX 020832
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
332 AM CDT SUN MAY 2 2010

...BREEZY CONDITIONS EXPECTED ACROSS CENTRAL ALABAMA...

ALZ011>015-017>050-030600-
/O.NEW.KBMX.WI.Y.0015.100502T1500Z-100503T0600Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...
ANNISTON...CENTRE...HEFLIN...CARROLLTON...TUSCALOOSA...
BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...ALABASTER...
PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE...
LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...MARION...
CENTREVILLE...CLANTON...ROCKFORD...ALEXANDER CITY...DADEVILLE...
VALLEY...LANETT...LAFAYETTE...DEMOPOLIS...LINDEN...SELMA...
PRATTVILLE...FORT DEPOSIT...HAYNEVILLE...WETUMPKA...TALLASSEE...
MONTGOMERY...TUSKEGEE...UNION SPRINGS...AUBURN...OPELIKA...
PHENIX CITY...TROY...EUFAULA
332 AM CDT SUN MAY 2 2010

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 1 AM CDT
MONDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM SUNDAY MORNING TO 1 AM
CDT MONDAY MORNING.

SOUTHERLY WINDS WILL BE BREEZY ONCE AGAIN AHEAD OF A SLOWLY
MOVING FRONTAL SYSTEM. SUSTAINED WINDS WILL BE BETWEEN 15 TO 20
MPH. THE WIND WILL GUST FROM TIME TO TIME UP TO 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 20 MPH AND HIGHER...
OR WIND GUSTS OF 30 MPH AND HIGHER...ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$
2 follow-up statements
533 
WWUS74 KBMX 021113 AAA
NPWBMX

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
613 AM CDT SUN MAY 2 2010

...BREEZY CONDITIONS EXPECTED ACROSS CENTRAL ALABAMA...

ALZ011>015-017>050-030600-
/O.EXT.KBMX.WI.Y.0015.100502T1113Z-100503T0600Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...
ANNISTON...CENTRE...HEFLIN...CARROLLTON...TUSCALOOSA...
BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...ALABASTER...
PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE...
LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...MARION...
CENTREVILLE...CLANTON...ROCKFORD...ALEXANDER CITY...DADEVILLE...
VALLEY...LANETT...LAFAYETTE...DEMOPOLIS...LINDEN...SELMA...
PRATTVILLE...FORT DEPOSIT...HAYNEVILLE...WETUMPKA...TALLASSEE...
MONTGOMERY...TUSKEGEE...UNION SPRINGS...AUBURN...OPELIKA...
PHENIX CITY...TROY...EUFAULA
613 AM CDT SUN MAY 2 2010

...WIND ADVISORY NOW IN EFFECT UNTIL 1 AM CDT MONDAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 1 AM CDT MONDAY. 

SOUTHERLY WINDS WILL BE CONTINUE TO BE BREEZY ONCE AGAIN AHEAD OF
A SLOWLY MOVING FRONTAL SYSTEM. SUSTAINED WINDS WILL BE BETWEEN 15
TO 25 MPH. THE WIND WILL GUST FROM TIME TO TIME BETWEEN 30 AND 35
MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 20 MPH AND HIGHER...
OR WIND GUSTS OF 30 MPH AND HIGHER...ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$
569 
WWUS74 KBMX 022027
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
327 PM CDT SUN MAY 2 2010

...BREEZY CONDITIONS EXPECTED ACROSS CENTRAL ALABAMA...

ALZ011>015-017>050-030500-
/O.CON.KBMX.WI.Y.0015.000000T0000Z-100503T0600Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...
ANNISTON...CENTRE...HEFLIN...CARROLLTON...TUSCALOOSA...
BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...ALABASTER...
PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE...
LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...MARION...
CENTREVILLE...CLANTON...ROCKFORD...ALEXANDER CITY...DADEVILLE...
VALLEY...LANETT...LAFAYETTE...DEMOPOLIS...LINDEN...SELMA...
PRATTVILLE...FORT DEPOSIT...HAYNEVILLE...WETUMPKA...TALLASSEE...
MONTGOMERY...TUSKEGEE...UNION SPRINGS...AUBURN...OPELIKA...
PHENIX CITY...TROY...EUFAULA
327 PM CDT SUN MAY 2 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT MONDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT MONDAY. 

SOUTHERLY WINDS WILL BE GUSTY AHEAD OF A SLOW MOVING COLD FRONT.
SUSTAINED WINDS WILL BE BETWEEN 15 TO 25 MPH. THE WINDS WILL GUST
FROM TIME TO TIME BETWEEN 40 AND 45 MPH. A FEW WEAK TREES AND TREE
LIMBS MAY BREAK AND FALL DUE TO THESE WINDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 20 MPH AND HIGHER...
OR WIND GUSTS OF 30 MPH AND HIGHER...ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES TRAVELING IN A WEST OR EAST DIRECTION. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at May 1, 11:52 PM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, May 1, 11:52 PM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1152 PM CDT SAT MAY 1 2010

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

CONTINUING TO MONITOR PLENTY OF SEVERE WEATHER JUST UPSTREAM FROM
CENTRAL ALABAMA WHERE THE BEST LINES OF FORCING REMAIN...FOR NOW.
HOWEVER...OVER THE NEXT 12 TO 24 HOURS THOSE CONVERGENCE LINES
WILL SLOWLY MOVE THIS WAY BRINGING WITH IT THE THREAT FOR
ADDITIONAL SEVERE WEATHER ALONG WITH A TREMENDOUS AMOUNT OF RAIN.
FOR THE TIME BEING..LATEST SOUNDING SHOWS A BIT OF A CAP THAT WILL
KEEP MUCH OF THE AREA AT BAY...REALLY MOST LIKELY...UNTIL WE GET
INTO THE HEATING OF THE DAY TOMORROW. HOWEVER...STORMS UPSTREAM
CONTINUE TO INCH CLOSER TO THE STATE LINE AND WILL DO SO THROUGH
THE REMAINDER OF THE OVERNIGHT...SO WILL HAVE TO MONITOR FOR ANY
THREATS THAT MAY DEVELOP OR ESPECIALLY THOSE THAT MOVE INTO THE
EXTREME WESTERN CWA. THREAT WILL HOPEFULLY CONTINUE TO BE
ISOLATED...BUT DON'T EXPECT TO BE AS LUCKY BY TOMORROW MID MORNING
OR SO.

17/KLAWS

&&

.AVIATION...06Z TAF DISCUSSION.

CLOUDS HAVE BEGUN TO THICKEN AND LOWER ONCE AGAIN...AND SHOULD
CONTINUE TO DO SO THROUGH THE OVERNIGHT HOURS.  LOOK FOR A SLOW AND
STEADY LOWERING OF CEILINGS...WITH HEIGHTS GETTING BELOW 1000 FEET
IN MANY AREAS AGAIN BEFORE SUNRISE.

I DO THINK THAT SUNDAY WILL FINALLY BE THE DAY THAT RAIN/STORMS
ULTIMATELY INVADE CENTRAL ALABAMA TAF LOCATIONS. SO WHILE DAYTIME
MIXING WILL TEND TO BRING CEILINGS BACK UP...THE RAIN WILL TRY TO
COUNTERACT IT.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE WHILE CEILOMETER DATA
IS BEING MONITORED FOR ACCURACY.

/61/

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM SUNDAY EVENING THROUGH MONDAY EVENING FOR THE
FOLLOWING COUNTIES:
AUTAUGA...BIBB...BLOUNT...CALHOUN...CHAMBERS...CHEROKEE...CHILTON...C
LAY...CLEBURNE...COOSA...DALLAS...ELMORE...ETOWAH...HALE...JEFFERSON.
..LOWNDES...MARENGO...MONTGOMERY...PERRY...RANDOLPH...SHELBY...ST.
CLAIR...TALLADEGA...TALLAPOOSA.

FLASH FLOOD WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY AFTERNOON
FOR THE FOLLOWING COUNTIES: FAYETTE...GREENE...LAMAR...MARION...
PICKENS...SUMTER...TUSCALOOSA...WALKER...WINSTON.

&&
Hazardous weather outlook, May 1, 10:06 PM CDT, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1006 PM CDT SAT MAY 1 2010

ALZ011>015-017>050-021200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1006 PM CDT SAT MAY 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THE OVERNIGHT
HOURS...ALTHOUGH THEY ARE EXPECTED TO BE ISOLATED.  THE AREA WITH THE
GREATEST THREAT IS GENERALLY FROM THE CITIES OF JASPER...
TUSCALOOSA...AND DEMOPOLIS...WESTWARD.  ANY STORMS THAT DEVELOP HAVE
THE POTENTIAL FOR STRONG DAMAGING WINDS AND LARGE HAIL...HOWEVER...AN
ISOLATED TORNADO CAN NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SEVERE WEATHER WILL AGAIN BE POSSIBLE ON SUNDAY AS A SLOW MOVING
SYSTEM APPROACHES CENTRAL ALABAMA.  STRONG WINDS...HAIL...AND
ISOLATED TORNADOES WILL BE POSSIBLE FIRST THING SUNDAY MORNING...AND
LAST THROUGH THE DAY ON SUNDAY...ESPECIALLY FOR AREAS WEST OF
INTERSTATE 59.

THE SEVERE WEATHER THREAT WILL CONTINUE THROUGH THE OVERNIGHT
HOURS SUNDAY...AND INTO MONDAY...AS THE COLD FRONT RESPONSIBLE SLOWLY
MOVES THROUGH CENTRAL ALABAMA.

FLOODING WILL ALSO LIKELY BECOME A PROBLEM WITH SOME OF THE STRONGER
THUNDERSTORMS SUNDAY AND MONDAY. RAINFALL TOTALS OF 4 TO 7 INCHES
WILL BE POSSIBLE FOR AREAS MAINLY WEST OF INTERSTATE 59.

.SPOTTER INFORMATION STATEMENT...

LOCAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED OVERNIGHT.  MORE WIDESPREAD ACTIVATION MAY BE NEEDED
SUNDAY INTO MONDAY...DUE TO THE SEVERE WEATHER THREAT.

61

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:47 PM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter3 days
May 2, 5:15 PM CDTTornado WarningBMXMarion15 min
May 2, 5:20 PM CDTTornado WarningBMXMarion10 min
May 2, 6:07 PM CDTAreal Flood AdvisoryBMXMarion3 hr

Nearby

Wind Advisories in Alabama, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.